I am a 35-year-old guy, and recently I have experienced pain every time I ejaculate. Could this be cancer of my prostate gland, Doc?
Prostate cancer is almost unknown at 35, so I don't think you need fret too much about that.
However, painful ejaculation can be caused from inflammation of the prostate. Other possible causes are orchitis (inflammation of the testicle) and urethritis (inflammation of the urinary pipe).
In addition, some medications - notably antidepressants - can occasionally cause painful orgasms. If you are on an anti-depressant, please ask your doc to consider switching you to a next one.
But it is clear that you need an examination as soon as possible, preferably by a urologist (a urological surgeon). Good luck with beating this problem.
I am a guy who had non-specific urethritis (NSU) in England 10 years ago. It was treated at a VD clinic in London. I am now about to get married. Can I assume that the urethritis has completely gone, and that I am no danger to my bride?
You say that you were treated in London. That treatment should have cured the infection.
However, NSU does occasionally make a comeback years later. So if you have had any pain in passing urine, or any discharge from the penis, you should see a doc for tests.
Otherwise, you should be OK.
A bloody experience
Dear Doc, I have recently had an unpleasant experience while having sex with my partner. I felt something odd, and I thought that perhaps he was ejaculating a lot. He pulled out, and I found out that what I had felt was a large amount of blood!
It was coming from me. To begin with, I thought it was my time of the month. However, on reflection, I realised that my period wasn't due for another two weeks.
Doctor, I would like to know what happened to me. Can I disregard it?
No way. Bleeding during or after sex must always be taken seriously. It can just be due to some minor trauma, like a cut from the guy's fingernail. But it can also be due to significant illnesses, and the older you are, the more likely that is.
You do not say exactly how old you are. But whatever your age, in view of the fact that you bled quite a lot, I feel that you must see a doc now. You should have a good internal check-up, including the procedure in which the doctor puts a small device called a speculum into the vagina, so that she can see the cervix.
Most cases of coital bleeding are due to some problem with the cervix. And often it is possible for the doc to see the source of the bleeding. Sometimes, she can do something about it there and then.
It could be that you have a polyp, which is a sort of wart, on the cervix. Or you may have a little cervical erosion, which is a raw place that bleeds easily. However, there is a chance that you might have some form of growth in the cervix, particularly if you are over 30.
Another possible cause of bleeding is infection with chlamydia.
So please do not delay. See a doc this week. Avoid sex until you have been examined.
Please do not think badly of me, Doctor, but recently I have been
cheating on my husband. I don't know why, but I have been having an
affaire with a handsome young salesman who visits our locality each
By chance, he usually arrives at the time when I have my menses, so that is when we go to bed together. He is much more tender and caring than my husband.
But will having sex with him during the period harm my health?
Having sex during the menses is messy, and it is certainly not everybody's idea of a beautiful experience. Nevertheless, it cannot do your health any harm.
But can you please bear in mind that travelling salesmen are famous for spreading genital infections around. And they sometimes leave babies behind them as well! Admittedly, it is real unlikely that you would become pregnant during the menses.
Last week, I was appalled to find out that my husband had encouraged a friend of his to try and seduce me in order to test how faithful I am! The friend failed in his efforts.
I have been real angry with my spouse, Doc, and I have refused him sex for the last month. Please tell me why would a guy behave so stupidly?
Well, it is an unfortunate fact that men do sometimes do real foolish things like this. Earlier this year, there was a similar case in Portland. In that instance, a guy actually paid his friend J$3,000 to test out his wife's chastity.
I don't know why your husband felt he had to check on your faithfulness, but maybe the two of you could talk it over with an experienced person, such as a counsellor or a minister of religion.
In the meantime, maybe it is time to bring your 'sex strike' to a close. You have refused marital relations for a month now, so maybe he has been well and truly punished.
As I have got older, I have sometimes found it more difficult to get and maintain an erection. I don't want to take pills regularly, Doc, but do you think it would be OK to just use Viagra occasionally, like when I really need it?
Certainly. Quite a few guys only use Viagra and similar drugs when they find that they really can't manage it. The rest of the time, they have sex without any need for medication.
However, like any other man, you should check with a doc to make sure that it is OK for you to take this drug.
I am considering getting married next year to a beautiful divorced lady. But she says she has something called vaginism, and it seems like this was the cause of her previous marriage break-up.
Should I go ahead, Doc?
Vaginism is another name for vaginismus. This is the common female condition which I have mentioned before in this column, in which there is a sort of muscle contract that makes intercourse real difficult and painful.
It can be treated. But I think you would be unwise to go ahead with this marriage until the lady has actually had some therapy, and started to improve. Try and get her to go and see a sympathetic doctor.
I am getting 'hot flashes'. I would like to get some hormone replacement therapy (HRT), but I have heard where it can cause serious side effects, like strokes. What should I do, Doc?
HRT is an excellent treatment for hot flashes and menopausal sweating attacks. It can have serious side effects, but they mainly occur in women who take the medication for many years. Generally, short courses are quite safe. So please talk to your doc.